Arkansas, 2014

Damaging Winds in Arkansas, July 14, 2014

July 14, 2014 · NWS LZK · 4 events in 4 counties and zones

The approach of a cold front triggered scattered thunderstorms on the 14th. A few of the storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The approach of a cold front triggered scattered thunderstorms on the 14th. A few of the storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 14, 1:35 PM CST, 38 minutes earlier.

Area forecast discussion, Jul 14, 1:35 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
235 PM CDT MON JUL 14 2014

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
FRONTAL BOUNDARY WILL MOVE THROUGH THE REGION TONIGHT AND EARLY
TUESDAY. SHOWERS AND THUNDERSTORMS WILL BE LIKELY ALONG AND AHEAD
OF IT TONIGHT...WITH CONVECTION WANING A BIT AFTER SUNSET. BEFORE
THEN...SOME STORMS WILL BE SEVERE WITH WIND AND/OR HAIL...THUS THE
SEVERE THUNDERSTORM WATCH UNTIL 8 PM. STRONGER STORMS WILL HAVE
THE CAPABILITY OF PRODUCING HEAVY RAINFALL AS WELL.

HAVE OPTED NOT TO GO WITH A FLASH FLOOD WATCH YET...AS TONIGHT/S
THREAT WILL BE RELATIVELY SHORT-DURATION...AND WILL BE HANDLED
BEST BY SHORT-FUSED PRODUCTS. THE BIGGER CONCERN WILL BE TOWARD
THE END OF THE PERIOD...AND WILL BE ADDRESSED MOMENTARILY.

BACK TO THE EARLY PERIODS THOUGH...PRECIP WILL DIMINISH ON
TUESDAY...AS THE FRONT MOVES SOUTH OF THE REGION. MUCH COOLER AIR
WILL FOLLOW THE FRONT...WITH HIGHS MAINLY IN THE 70S AND 80S.
NEAR-RECORD LOWS WILL BE POSSIBLE TUESDAY NIGHT/EARLY WEDNESDAY...
AS HIGH PRESSURE FOLLOWS THE FRONT...AND STRONG NORTHWEST UPPER
FLOW SETS UP. ON WEDNESDAY...IT IS QUITE LIKELY THAT MANY
LOCATIONS WILL NOT GET OUT OF THE 70S.

PATTERN WILL BECOME ACTIVE ONCE AGAIN BY LATE WEDNESDAY...AS AN
UPPER LEVEL SYSTEM MOVES DOWN OUT OF THE ROCKIES...AND SURFACE LOW
PRESSURE FORMS TO THE WEST OF THE REGION. THIS SYSTEM WILL PUSH A
STALLED BOUNDARY NORTH BACK TOWARD THE REGION. WITH SEVERAL OTHER
UPPER LEVEL SYSTEMS EXPECTED TO INTERACT WITH THE SYSTEM...SEVERAL
WAVES OF SHOWERS/STORMS ARE EXPECTED...WITH HEAVY RAINFALL POSSIBLE.

A FLASH FLOOD WATCH WILL LIKELY BECOME NECESSARY AS SUCCESSIVE
MODEL RUNS CONTINUE TO BE EVALUATED. AT THIS TIME...IT APPEARS THE
AXIS OF HEAVIEST RAINFALL WILL BE ALONG AND SOUTH OF INTERSTATE
40. WE WILL CONTINUE TO MONITOR.
&&

.LONG TERM...FRIDAY THROUGH SUNDAY
AN UPPER RIDGE WILL BE OVER THE WESTERN U.S. TO BEGIN THE LONG TERM
PERIOD WITH AN UPPER TROUGH FROM THE GREAT LAKES TO THE MISSISSIPPI
RIVER VALLEY. THE TROUGH WILL SLOWLY SHIFT EASTWARD THROUGH SUNDAY
AND MONDAY. THE RIDGE WILL REMAIN IN PLACE OVER THE WEST THROUGH THE
PERIOD.

A WARM FRONT WILL BE NEAR THE SOUTHERN ARKANSAS BORDER. A SHORT WAVE
WILL BE MOVING THROUGH THE STATE AT THIS TIME ALSO AND THUNDERSTORM
CHANCES WILL BE LIKELY. LOW PRESSURE WILL LIFT THE FRONT NORTHWARD
AND BRING RAIN CHANCES TO AN END BY SATURDAY AFTERNOON. THERE SHOULD
BE A BREAK IN THE PRECIPITATION AS DRIER AIR MOVES INTO THE
AREA...GFS IS DRIER THAN ECMWF. WILL BRING A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS BACK INTO THE AREA MONDAY. A WARMING TREND
WILL BE NOTED THROUGH THE PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     61  80  55  78 /  60  10   0  10
CAMDEN AR         69  88  58  84 /  60  30  10  10
HARRISON AR       57  75  52  76 /  30   0   0  10
HOT SPRINGS AR    68  85  57  77 /  60  20  10  10
LITTLE ROCK   AR  68  85  59  81 /  60  20  10  10
MONTICELLO AR     71  87  59  82 /  70  40  10  10
MOUNT IDA AR      66  87  53  75 /  50  20  10  20
MOUNTAIN HOME AR  58  78  54  79 /  40   0   0  10
NEWPORT AR        62  80  55  77 /  70  10  10  10
PINE BLUFF AR     69  82  60  81 /  70  30  10  10
RUSSELLVILLE AR   64  84  54  79 /  40  10  10  10
SEARCY AR         65  81  58  82 /  60  20  10  10
STUTTGART AR      67  81  59  81 /  70  30  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...57 / LONG TERM...51
Hazardous weather outlook, Jul 14, 4:00 AM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT MON JUL 14 2014

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-151000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES THIS AFTERNOON WILL RANGE FROM 100 TO 104 ACROSS
CENTRAL AND SOUTHERN SECTIONS OF ARKANSAS.

A COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TO ARKANSAS TODAY. A
FEW SEVERE STORMS COULD OCCUR THIS AFTERNOON AND EVENING...
ESPECIALLY IN THE EASTERN HALF OF THE STATE. DAMAGING WINDS WILL BE
A GREATER THREAT THAN LARGE HAIL.

SOME THUNDERSTORMS ARE LIKELY TO CONTINUE AFTER MIDNIGHT TONIGHT
OVER THE SOUTHERN HALF OF THE STATE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNUSUALLY COOL NIGHTS AND MILD DAYS...FOR THE MIDDLE OF JULY...WILL
BE FELT BEGINNING TUESDAY.

THE COLD FRONT WILL STALL TO THE SOUTH OF ARKANSAS AND THEN BEGIN
MOVING BACK TO THE NORTH LATER THIS WEEK. MEANWHILE...AREAS OF LOW
PRESSURE ALOFT WILL ARRIVE FROM THE WEST. THE RESULT WILL BE SHOWERS
AND THUNDERSTORMS...FROM TIME TO TIME...BEGINNING WEDNESDAY NIGHT.
LOCALLY HEAVY RAIN IS POSSIBLE THURSDAY AND THURSDAY NIGHT...
ESPECIALLY OVER THE SOUTHERN HALF OF THE STATE. RAIN SHOULD TAPER
OFF ON FRIDAY.

TEMPERATURES MORE TYPICAL OF SUMMERTIME WILL RETURN BY NEXT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BECOME NECESSARY THIS AFTERNOON AND EVENING.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

28

The radar

The Little Rock radar (KLZK), 93 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Cleburne

When
July 14, 2:13 PM CST
Where
Cleburne County, Drasco
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
35.630, -91.950

Part of the metal roof of a chicken house was blown off. Some of the metal ended up wrapped around a power pole.

Thunderstorm Wind, Independence

When
July 14, 2:50 PM CST
Where
Independence County, Oil Trough
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.630, -91.470

Funnel Cloud, Jackson

When
July 14, 3:15 PM CST
Where
Jackson County, Campbell Station
Reported by
Broadcast Media
Coordinates
35.670, -91.250

A funnel cloud near Campbell Station was captured on video by a motorist driving on U.S. 67.

Thunderstorm Wind, Dallas

When
July 14, 6:30 PM CST
Where
Dallas County, Fordyce
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
33.820, -92.420

Several trees were blown down. Two houses were damaged by the falling trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519604, 519605, 519606, 519607.